Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 121, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2001, 3:43 PM MDT for Baca County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 27, 2001, 3:43 PM MDT (21:43 UTC)
- Expired
- Jul 27, 2001, 4:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Baca County, CO
The radar
The Pueblo radar (KPUX), 211 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:52 PM MDT | Hail 1 | Stonington, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 272144
SVRPUB
COC009-272215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT FRI JUL 27 2001
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BACA COUNTY IN SOUTHEAST COLORADO
* UNTIL 415 PM MDT
* AT 343 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF STONINGTON...OR ABOUT 24
MILES NORTHWEST OF ELKHART...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED WILL BE...
STONINGTON AROUND 350 PM MDT
WALSH AROUND 355 PM MDT
BARTLETT AROUND 410 PM MDT
AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.
LAT...LON 3725 10250 3708 10221 3702 10205 3762 10206
3752 10245What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 27, 2:30 PM MDT, 1 hour 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 230 PM MDT FRI JUL 27 2001 ...THUNDERSTORM CHANCES/SEVERITY THIS EVENING...AND POSSIBLE RETURN OF MONSOON NEXT WEEK ARE FORECAST CONCERNS THIS AFTERNOON... ELONGATED...SHEARED...WEAK UPPER TROUGH SLOWLY TRAVERSING STATE THIS AFTERNOON. AHEAD OF TROUGH AXIS...ACROSS THE SOUTHEAST PLAINS...MOISTURE IS STILL DEEP AND ABUNDANT. WV PICTURES SHOW PLENTY OF MID LEVEL MOISTURE THIS AREA...AND SURFACE PLOTS STILL SHOW DEWPOINTS IN THE 60S. IN ADDITION...THE REMNANTS OF YESTERDAY'S OLD MCS OUTFLOW BOUNDARY ARE LYING IN THIS VICINITY. IN RADAR IMAGERY...IT WOULD APPEAR TO BE LYING ALONG AN ARC EXTENDING FROM RYE SOUTHEAST ACROSS SOUTHERN PUEBLO COUNTY AND THEN EAST-SOUTHEAST ACROSS THE PLAINS...WHERE IT IS DIFFUSE AND HARD TO LOCATE. THIS BOUNDARY MAY ACT TO TRIGGER CONVECTION LATER TODAY. ANOTHER POSSIBLE TRIGGER IS THE WEAK NORTHEASTERLY SURGE COMING DOWN THROUGH THE EASTERN PLAINS. IN VISIBLE SAT PICTURES AND SURFACE REPORTS...THIS BOUNDARY APPEARS TO BE SOUTH OF COS AND PUB NOW...BUT IS HARD TO FIND FURTHER EAST. WINDS BEHIND THIS SURGE WILL TURN MORE EASTERLY THIS EVENING...POSSIBLY FOCUSING CONVECTION ALONG THE EASTERN SLOPES OF THE MOUNTAINS LATER THIS AFTERNOON/EVENING. WITH EXCEPTION TO THE WEAK UPPER TROUGH MOVING ACROSS THE EASTERN HALF OF THE CWA ATTM...NO OTHER SIGNIFICANT UPPER SHORTWAVES TO COME THROUGH THIS EVENING (UNLIKE YESTERDAY EVENING...WHEN A VERY SIGNIFICANT SHORTWAVE CAME OFF THE MOUNTAINS DURING THE LATE AFTERNOON/EARLY EVENING HOURS.) OVER THE WESTERN HALF OF CWA...BEHIND THE WEAK UPPER TROUGH THAT IS PASSING OVERHEAD...DRIER AIR IS BEGINNING TO INFILTRATE. NOTICEABLY LESS COVERAGE/INTENSITY TO STORMS OVER WESTERN HALF OF CWA THAN YESTERDAY AT THIS TIME. LOTS OF MDT CU/TCU BUT ONLY ISOLATED T-STORMS...SO ONLY ISOLATED ACTIVITY EXPECTED OVER WESTERN AREAS THIS EVENING. STORMS OUT EAST SHOULDN'T BE AS STRONG AS LAST EVENING...AS CAPES ARE RUNNING ABOUT 1000-2000 J/KG LOWER THAN YESTERDAY ATTM. HOWEVER...VALUES ARE STILL HIGH ENOUGH (1000-2000 J/KG) TO PRODUCE SOME ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...DEWPOINTS IN THE 60S WILL AGAIN SUPPORT HEAVY RAIN. AREAS RECEIVING WIDESPREAD HEAVY RAIN TODAY THAT ARE STILL SATURATED FROM YESTERDAY (I.E. SOUTHEAST OTERO...NORTHEAST LAS ANIMAS...WESTERN BENT COUNTIES) MAY HAVE ADDITIONAL RUNOFF PROBLEMS THIS EVENING IF HEAVY RAINS REDEVELOP. INCIDENTLY...THE PURGATOIRE NEAR LAS ANIMAS WAS RUNNING BANKFULL TIL ABOUT NOON...BUT IT IS NOW RECEDING RAPIDLY. ABRFC (ARKANSAS-RED RIVER BASIN FORECAST CENTER) HAS THE RIVER CONTINUING TO DECLINE AT A RAPID PACE THROUGH THIS EVENING...SO NO PROBLEMS ANTICIPATED THERE UNLESS HEAVY RAINS SHOULD REDEVELOP OVER THE SAME AREA THIS EVENING. FOR SATURDAY THROUGH MONDAY...THERE LOOKS TO BE A RELATIVE LULL IN T-STORM ACTIVITY...AS DRIER AIR OVERSPREADS THE STATE FROM THE WEST. AT THE SAME TIME...TEMPERATURES WILL BE ON THE RISE...SO A WARMER AND DRIER PERIOD SHOULD BE IN STORE FOR THE PERIOD. TUESDAY THROUGH FRIDAY...FOR AT LEAST A COUPLE OF MODEL RUNS NOW...MEDIUM RANGE MODELS HAVE BEEN INDICATING A RESURGENCE OF THE MONSOON. MODELS ARE FORECASTING THE CENTER OF THE SEMI-PERMANENT WESTERN HIGH TO SHIFT EAST OVER THE CENTRAL US...WHICH WOULD ALLOW THE MONSOON TO MIGRATE NORTH INTO COLORADO. WILL GO AHEAD AND TAKE THE NEXT STEP...AND REFLECT THIS IN THE FORECAST...BY INCREASING PRECIP CHANCES ALL AREAS BEGINNING TUESDAY. WILL ALSO TAKE TEMPERATURES BACK DOWN AT THAT TIME. SO...IN A NUTjSHELL...A WARMER AND DRIER RESPITE SATURDAY THROUGH MONDAY...AND THEN COOLER AND WETTER AGAIN TUESDAY THROUGH FRIDAY. .PUB...NONE.
In the hours before
Special weather statement, Jul 27, 11:40 AM MDT, 4 hours 3 minutes before
COZ058>081-271900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT FRI JUL 27 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS OVER THE SOUTHEASTERN COLORADO PLAINS... AN UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO THIS AFTERNOON WILL COMBINE WITH MOIST UPSLOPE FLOW AND AN UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS AND THE SOUTHERN MOUNTAINS. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG AND EAST OF INTERSTATE 25...WITH THE HIGHEST LIKELIHOOD OF SEVERE WEATHER BETWEEN 1 PM AND 7 PM. FARTHER WEST OVER THE SAN LUIS VALLEY...THE LA GARITA AND EASTERN SAN JUAN MOUNTAINS...THE UPPER ARKANSAS VALLEY AND THE COLLEGIATE RANGE...ONLY ISOLATED THUNDERSTORMS ARE EXPECTED...AS THE ATMOSPHERE HAS BECOME DRIER THAN THE LAST FEW DAYS. AREAS WHICH HAVE RECEIVED HEAVY RAINFALL ALREADY THIS WEEK... INCLUDING BENT COUNTY...EASTERN EL PASO COUNTY AND EASTERN LAS ANIMAS COUNTY...MAY EXPERIENCE LOCAL RUNOFF AND FLOODING PROBLEMS IF THUNDERSTORMS MOVE OVER THESE AREAS THIS AFTERNOON.
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.